Arizona, 2013

Flash Flood in Arizona, July 16, 2013

July 16, 2013 · NWS FGZ · 1 event in 1 county or zone

Strong thunderstorms with heavy rain hit the east side of Flagstaff, Mt Elden, and Doney Park. Flood water and debris caused partial and full road closures in that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms with heavy rain hit the east side of Flagstaff, Mt Elden, and Doney Park. Flood water and debris caused partial and full road closures in that area. Several campers were trapped in a campground until the dirt road could be bull dozed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 9:40 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 9:40 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST TUE JUL 16 2013

.SYNOPSIS...EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY AND WEDNESDAY AS AMPLE MOISTURE INTERACTS WITH A LOW PRESSURE
SYSTEM MOVING IN FROM THE EAST. FOR THURSDAY AND OVER THE
WEEKEND...MONSOON MOISTURE WILL REMAIN ENTRENCHED OVER ARIZONA WITH
A CHANCE OF THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIR MASS REMAINS OVER NORTHERN
ARIZONA WITH A LOW OVER NEW MEXICO SLOWLY MOVING SOUTHWEST. AS OF
THIS MORNING....SATELLITE PRECIPITABLE WATER ESTIMATES WERE AROUND 1
TO 1.5 INCHES OVER MOST OF NORTHERN AZ...GENERALLY LITTLE CHANGE IN
THE PAST 24 HOURS. THE EXCEPTIONS WERE THE NORTHWEST AND NORTHEAST
CORNERS OF ARIZONA WHERE SOME MOISTENING/DRYING RESPECTIVELY HAD
TAKEN PLACE AS THE MOISTURE PLUME SHIFTED WESTWARD. THE LOW OVER NEW
MEXICO WILL PROVIDE AN INCREASE IN SHEAR...BUT ALSO SOME DRYING AND
STABILIZATION OVER NORTHEAST ARIZONA. MEANWHILE...WESTERN PORTIONS
OF THE NORTHERN AZ FORECAST AREA LOOK TO HAVE AMPLE
INSTABILITY...MOISTURE...AND SOLAR HEATING DUE TO MORNING CLEAR
SKIES. STEERING FLOW LOOKS TO PUSH CONVECTIVE ACTIVITY WEST AND
SOUTH OF THE MOGOLLON RIM AS THE AFTERNOON PROGRESSES. THE CURRENT
FORECAST SHIFTS HIGH THUNDERSTORM CHANCES INTO MOST OF YAVAPAI AND
COCONINO COUNTIES TODAY...WITH LESS CHANCE IN THE NORTHEAST...AND
THIS LOOKS GOOD. NO SHORT TERM UPDATES ARE NEEDED THIS MORNING.

&&

.PREV DISCUSSION/300 AM MST/...DEEP MONSOON MOISTURE WILL REMAIN
ENTRENCHED OVER NORTHERN ARIZONA THROUGH THE COMING WEEK WITH A
CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY.

FOR TODAY...LOW PRESSURE CENTERED OVER EASTERN NEW MEXICO WILL
SLOWLY MOVE TOWARD MEXICO WITH HIGH PRESSURE SITTING OVER ARIZONA.
THE AIR MASS OVER NORTHERN ARIZONA HAS BECOME SATURATED AND IT MAY
BE TOUGH TO DISSIPATE THE CLOUD COVER TODAY. WHERE THE SUN DOES
BREAK THROUGH THE MAIN THREAT WILL BE HEAVY DOWNPOURS UNDER THE
STRONGER THUNDERSTORMS. THE BEST CHANCE FOR MORE INTENSE DOWNPOURS
WILL BE ACROSS THE AREA FROM THE GRAND CANYON SOUTH TO FLAGSTAFF AND
PRESCOTT. IT IS ALONG THIS LINE THAT THE CLOUD COVER WILL BE MOST
APT TO CLEAR AND ALLOW DAYTIME HEATING TO BUILD INSTABILITY. FURTHER
EAST...WITH RAIN COOLED AIR AND CLOUD COVER IT WILL BE TOUGH TO
BUILD STRONG THUNDERSTORMS. ALL IN ALL...THE NEW MEXICO LOW HAS
ENDED UP FURTHER EAST AND SOUTH THAN PREVIOUSLY ANTICIPATED AND THIS
FURTHER SOUTHEAST POSITION HAS PRETTY MUCH ELIMINATED THE THREAT FOR
SEVERE THUNDERSTORMS.

FROM WEDNESDAY INTO EARLY NEXT WEEK...MOISTURE WILL REMAIN OVER
ARIZONA WITH A CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN150-200 WITH ISOLD -SHRA EAST
OF A KPRC-KKNB LINE WILL SLOWLY THIN THROUGH 20Z THEN SCT TSRA WILL
DEVELOP AND CONTINUE UNTIL 03Z THEN DECREASE. WEST OF KPRC-KKNB SCT-
TO NUMEROUS TSRA WILL DEVELOP TODAY AND THEN DECREASE AFT 03Z.
IFR/MVFR CONDITIONS ARE POSSIBLE IN ANY SHOWER/THUNDERSTORM ACTIVITY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS WILL REMAIN OVER ARIZONA THROUGH
MIDWEEK WHILE A LOW PRESSURE SYSTEM APPROACHES FROM THE EAST.
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
WITH LOCALLY HEAVY RAIN THE MAIN THREAT. THE APPROACHING LOW ALONG
WITH INCREASED SHOWER ACTIVITY WILL RESULT IN SLIGHTLY BELOW NORMAL
TEMPERATURES THROUGH WEDNESDAY.

THURSDAY THROUGH SATURDAY...A MOIST EASTERLY FLOW WILL BE OVER
ARIZONA AS THE LOW PRESSURE SYSTEM PASSES TO OUR SOUTHEAST AND INTO
MEXICO. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO/MCCOLLUM
AVIATION.......MAS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 4:07 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST TUE JUL 16 2013

AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. STRONGER STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WITH THE
HIGHEST THREAT EXTENDING ACROSS THE GENERAL AREA FROM PRESCOTT
NORTHWARD TO FLAGSTAFF AND THE GRAND CANYON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE WILL REMAIN IN PLACE WITH SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING INTO NEXT WEEK.

In the hours before

Local storm report, Jul 16, 10:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          WINSLOW                 35.03N 110.71W
07/15/2013                   NAVAJO             AZ   PUBLIC

            SEVERAL PEOPLE REPORTED SEEING A TORNADO TOUCH DOWN
            OVER WINSLOW CITY PARK. NO DAMAGE WAS REPORTED.

&&

EVENT NUMBER FGZ1300038

MAS
Local storm report, Jul 16, 11:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        8 NNE GRAND CANYON AIRP 36.05N 112.10W
07/15/2013                   COCONINO           AZ   PARK SERVICE

            *** 4 INJ *** LIGHTNING STRUCK NEAR MATHER POINT ON THE
            SOUTH RIM OF THE GRAND CANYON. FOUR PEOPLE WERE INJURED.

&&

EVENT NUMBER FGZ1300039

MAS

The radar

The Flagstaff radar (KFSX), 80 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 16, 12:00 PM MST to 1:20 PM MST
Where
Coconino County, 1.48 mi ENE of Sunnyside to 4.87 mi NW of Doney Park
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.212, -111.598

Heavy rain over the east side of Mt Elden and part of the Schultz Fire scar lead to water and debris flowing over residential roads and Highway 89. Water entered several trailers and knocked down a slump block wall around the trailer park. Road crews had to clear the debris off the roads. Law enforcement reported widespread flooding from the Flagstaff Mall to Silver Saddle Road/Highway 89.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472953.